Back to Ask the Diabetes Team Ask the Diabetes Team

From Cleveland, Ohio, USA:

We have great difficulty managing our daughter's blood sugar for several reasons. Periodically, her insensitivity to insulin will increase dramatically and she needs to be hospitalized. I am hoping you may have some ideas as to what we can do to avoid spinning out of control when her sensitivity decreases. Here is some additional information for you to consider.

In addition to type 1 diabetes, my daughter has rheumatoid arthritis, with which she was diagnosed in October 2006. She also appears to have a genetic insensitivity to insulin and suffers from a chronic headache that is not a migraine and changes in severity from day to day. Doctors have not found a definitive cause for this condition yet.

Since May 2006, our daughter has been hospitalized 24 times due to uncontrollably high blood sugars. Approximately six of those times, she was in DKA before arriving, but, most of the time, we go to the hospital when ketones show high on our strips and her blood sugar is usually consistently above 450 mg/dl [25 mmol/L].

Our daughter is considerably overweight at 260 pounds. Fortunately, her joint pain is finally under control and we have started a swimming program. Her diet is a fairly standard diet based on the food pyramid, according to a plan provided to us by a nutritionist at our local medical center. We can greatly improve her nutrition plan to be more consistent with calorie and macro nutrient intake. We are considering moving to a nutrition plan based on the South Beach diet principles of less processed carbohydrates and higher levels of protein.

Currently, she takes Lantus and Humalog. She takes 80 units of Lantus in the morning via injection. She uses a pump to bolus and about seven units of basal insulin delivered between 3 and 10 a.m. to control her morning blood sugar rise. Her boluses are delivered using the pump at a rate of 1 unit per 5 grams of carbohydrates and a corrective scale of 1 unit per 10 mg/dl over 100 mg/dl [5.6 mmol/L]. She also takes metformin at a rate or 1000 mg twice a day, at breakfast and dinner. On normal days with good control, she will use between 30 to 60 units of Humalog daily for a total usage of 110 to 140 units.

When her insensitivity rises for whatever cause, insulin usage will increase to a total 250 or more units per day with no marginal effect at that level of usage. Ketones start appearing, her blood sugar remains high, and eventually, we wind up at the hospital for treatment. Once we that the spiral has begun, we switch to injections only and remove the pump from the regimen to eliminate the variables of this delivery method. At the Emergency Room (ER), treatment is usually I.V. fluids followed by a day or two at the hospital with subcutaneous insulin and normalization of her blood sugar. When the spiral has begun, we also incorporate a procedure to ensure she drinks plenty of water. Her doctors have indicated that she is never dehydrated when she arrives at the ER, a good thing to be sure. I am uncertain now as to what the I.V. does to help break the cycle, but it appears to have some impact. I'm not sure what and the endocrinologists we have worked with have not given a definitive explanation.

In addition to her insulin and metformin regimen, our daughter also takes medications for her arthritis including 20 mg of methotrexate once a week and 40 mg of Humira every other week. She also takes Yasmin, a birth control pill, to control the hormonal swings in her menstrual cycle to reduce insensitivity leading up to a period. She also suffers from some mild depression driven by the challenges of these problems and takes Lexapro, 10 mg daily. She also takes Calcium and Vitamin A supplements and 1 mg of Folic Acid daily.

Because of her immunosuppressant drugs, our daughter is very susceptible to bugs, flu, etc. Over the past six weeks, she has had a respiratory condition and what may have been an ear infection. Because of her suppressed immuno response, we usually treat her with an antibiotic, particularly if we are starting to see blood sugar levels in the 400+ mg/dl [22.2+ mmol/L] range and insulin usage is increasing. We just introduced Augmentin yesterday because she is showing some potential for a sinus infection. Normally, we would wait a few days to see sinusitis is actually developing, but given her current blood sugar condition, we are trying to turn the situation around to avoid hospitalization.

Her situation is so frustrating because we monitor her condition very closely. She goes through periods when everything is just great. She looks great and feels great. Late May to mid-August was her best period in a long time. Then, a respiratory ailment developed in the third week of August. She had a very bad cough and runny nose. We started her on Augmentin early then and the problem seemed to clear up. Her blood sugar control was affected mildly, but not significantly. Two weeks later, a possible ear infection developed and she took Biaxin for treatment. Her blood sugar control was affected a little and we can see some increasing level of insulin usage. This week, she has some mild symptoms of possible sinusitis and we are now in serious blood sugar management problems and are likely to face a hospitalization. Overall, September was not a good month for her. She did not look good and did not feel good. Her emotional outlook reflected this as well.

Our hospitalizations are typically not satisfying from a couple of perspectives. The symptoms are treated, but we rarely understand what caused the underlying problem. Some past hospitalizations may have been related to arthritis flaring in her joints, but her arthritis is in very good control since starting on Humira this past spring. Instead, our recent hospitalization in early September and potentially now are related to some problem that is elevating her insensitivity for acute periods and caused the spiral towards DKA.

I am sensitive to the concern among professionals that teenagers are notorious for not taking their medications. I watch routinely for signs that my daughter is not taking her insulin and in periods of crisis, such as now, either my spouse or I either monitor or administer every injection. I am quite confident that she takes all the insulin that is required.

I am sorry for the long context explanation but hope it will give you the information needed to offer any advice to the following questions:

  1. When we see the insensitivity spiral starting, what other things besides increased insulin and fluid intake can we do to break the cycle and avoid hospitalization? Would limiting food intake help?

  2. What other things might we do on a daily basis to minimize the risk of infections and other viral infections that may be contributing to her daily well-being?

  3. Any suggestions and ideas relative to helping our daughter lose weight are most welcome. We are serious about working to overcome this challenge, and welcome any advice and recommendations.


This is a most unusual situation. You are correct that the answer almost always is omitted insulin and/or massive overeating. Her continued obesity suggests that the latter is a major contributor. There are virtually no people who, when hospitalized and strictly observed 24 hours a day do not lose weight with forced daily exercise and forced reduction of calories even though, sometimes, this remains difficult. Trying an Atkins-like no carbohydrate diet would be interesting to see if her insulin requirement dropped, as they would be expected to do, and the insulin resistance you describe abates. If you have not already done so, it would be helpful for parents to meet alone with the diabetes team and see what their consultation suggests since they know your daughter well with so many hospitalizations. It is also a very unusual regimen using injected insulin plus massive amounts of bolus insulin via pump. Does the downloaded pump data suggest omitted boluses or under-bolusing?

Once she is behind in insulin, then there is not much that can be done at home besides take her to the hospital. If this were really insulin resistance related to obesity, then metformin would be a good additional medication, but you are already using this. The intravenous dosing then bypasses the subcutaneous insulin resistance and breaks the cycle. There are some experimental medications that sometimes help and you should discuss with your diabetes team whether or not they can be attempted.

Weight loss remains a key focus. Being sure that there really is no insulin omission would also be key. Having her work with a therapist on stress reduction and relaxation methods should also be considered.


Original posting 6 Oct 2008
Posted to Hyperglycemia and DKA and Daily Care


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:10:16
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.